Hail, Northumberland
- When
- May 27, 2:00 PM EST
- Where
- Northumberland County, 1.25 mi ESE of Milton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.013, -76.848
A trained spotter reported penny-sized hail in Milton.
Severe thunderstorms developed over portions of central and southeastern Pennsylvania during the afternoon and evening hours ahead of a cold front moving southeast across the Great Lakes. Penny to quarter size hail and isolated wind damage was reported across the Mid and Lower Susquehanna Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Severe thunderstorms developed over portions of central and southeastern Pennsylvania during the afternoon and evening hours ahead of a cold front moving southeast across the Great Lakes. Penny to quarter size hail and isolated wind damage was reported across the Mid and Lower Susquehanna Valley. The largest hail was associated with left-moving storms that moved into the Lower Susquehanna Valley from central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 27, 1:11 PM EST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 211 PM EDT SUN MAY 27 2007 .SYNOPSIS... A COLD FRONT WILL PUSH THROUGH CENTRAL PENNSYLVANIA TONIGHT AND EARLY MONDAY. HIGH PRESSURE WILL DRIFT OVER THE REGION ON TUESDAY...THEN OFF THE ATLANTIC COAST BY MIDWEEK. ANOTHER COLD FRONT WILL LIKELY APPROACH THE AREA FROM THE GREAT LAKES BY NEXT WEEKEND. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... DIURNAL HEATING/MIXING MAKING FOR POPCORN OF THE THUNDERSTORM TYPE THIS AFTERNOON. WINDS ALOFT HAVE STREGTHENED THE LAST FEW DAYS...AND THE DEEP LAYER SHEAR OF 40-50KTS WILL COMBINE WITH THE MID-LEVEL COOLING FROM AN APPROACHING SHORTWAVE. LINE OF STORMS OVER OH INTO FAR NWRN PA SHOULD CONTINUE THROUGH PBZ/S AREA AND INTO OUR REGION. HIGHEST THREAT FOR SVR WILL BE WINDS AND WILL BE BEFORE 8 PM...AS PEAK HEATING WILL HELP THESE STORMS REALIZE THEIR HIGHEST CAPES. HAVE UPDATED WORDING IN GRIDS FOR SVR TSTORMS IN THIS AREA...AND NEW ZONES SHOULD FLY SOON. LITTLE TURN IN LOWER LAYERS AND LACK OF REALLY STRONG LLJET SHOULD KEEP MOST CELLS FROM SPINNING. WATCH 300 NOW IN EFFECT UNTIL 8 PM FOR MOST OF THE CWA. && .SHORT TERM /10 PM THIS EVENING THROUGH 6 AM MONDAY/... SCT CONVECTION LIKELY TO ACCOMPANY WEAKENING COLD FRONT AS IT PUSHES THROUGH CENTRAL PA TONIGHT. ALTHOUGH PROGRESSIVELY LOWER POPS ANTICIPATED FURTHER SOUTHEAST THANKS TO A COOLING BYLR...AS WELL AS WANING LARGE SCALE FORCING ASSOCIATED WITH DEPARTING SHORTWAVE. && .LONG TERM /MONDAY THROUGH SUNDAY/... AS WAS THE CASE YESTERDAY...NOT A LOT OF CHANGE FROM YESTERDAY. STILL A CHANCE OF SHOWERS AND STORMS ACROSS S PA MONDAY AM. OTHERWISE...DRY WEATHER EXPECTED INTO THE FIRST PART OF WED...IF NOT LONGER. I HAD LEFT WED AND THU DRY FOR THE MOST PART YESTERDAY... BUT SINCE CURRENT GRIDS HAVE S CHC TO CHC IN FOR SOME W AND N AREAS... LEFT THEM IN...BUT THEY WILL BE MAINLY ISOLATED...AND DUE TO HEATING OF ELEVATED SURFACES. NEXT FRONT LIKELY TO STALL NEAR EAST COAST NEXT WEEKEND. MODEL SOLUTIONS VARY FROM DAY TO DAY. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... CU BUILDING UP NOW WILL BE THE FIRST POPCORN OF THE DAY OVER THE WESTERN HIGHLANDS. OTHERWISE...WE WILL WAIT FOR SIGNIFICANT FORCING IN THE FORM OF SOME MID LEVEL COOLING AND STRONGER WINDS ALOFT MOVING IN FROM THE WEST. LINE ALREADY GOING IN CENTRAL OH...BUT SHOULD TAKE UNTIL 21Z TO GET TO THE WRN TERMINALS. THE MAJORITY OF TSTORMS WILL BE ASSOCIATED WITH THE COLD FRONT ITSELF...AND PLACED A TEMPO GROUP IN TAFS DURING THE MOST LIKELY TIME OF OCCURRANCE...WHICH IS EARLY EVENING. LATER TONIGHT...THUNDERSTORMS WILL GRADUALLY TAPER TO SHOWERS AS THEY WEAKEN AND CONTINUE SOUTHEASTWARD. A FEW HOURS OF INTERMITTENT MVFR CONDITIONS WILL BE POSSIBLE BEFORE MIDNIGHT. SOME MVFR FOG COULD AGAIN DEVELOP LATE TONIGHT AS LOW LEVEL MOISTURE REMAINS ON THE HIGH SIDE...AND NO REAL WIND TO PUSH IN DRIER AIR OR KEEP US WELL-MIXED. A SCT SHRA IS POSSIBLE ON MONDAY MORNING ALONG THE FAR SOUTHERN BORDER OF PA...BUT ONCE THE COLD FRONT SLIDES DOWN TO THE MASON- DIXON LINE ON MONDAY...HIGH PRESSURE MOVES IN PROVIDING FOR FAVORABLE AVIATION OPERATIONS THROUGH MID WEEK. OTHER THAN A FEW PULSE STORMS WED OVER THE MTS...THE NEXT SIG CHC FOR LESS THAN VFR CONDITIONS WOULD BE AS A LOW PRESSURE SYSTEM APPROACHES FROM THE WEST THU OR FRI BRINGING POSSIBILITY OF SCATTERED TSTORMS WITH MVFR CONDITIONS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...FITZGERALD/MARTIN NEAR TERM...DANGELO SHORT TERM...DANGELO LONG TERM...MARTIN AVIATION...DANGELO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 154 PM EDT SUN MAY 27 2007 PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046- 049>053-281800- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA- 154 PM EDT SUN MAY 27 2007 ...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ036-056>059-063>066-281800- FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK- LANCASTER- 154 PM EDT SUN MAY 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP TODAY OVER NORTHERN PENNSYLVANIA IN A WARM AND HUMID AIRMASS. A FEW OF THE STORMS COULD CONTAIN DAMAGING WIND GUSTS THIS AFTERNOON OR EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. DANGELO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 234 PM EDT SUN MAY 27 2007 PAZ049-052-271900- NORTHUMBERLAND-UNION- 234 PM EDT SUN MAY 27 2007 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN UNION AND NORTHWESTERN NORTHUMBERLAND COUNTIES... AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHWEST OF LEWISBURG...MOVING EAST AT 30 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THE THUNDERSTORM WILL BE NEAR NEW COLUMBIA...ALLENWOOD AROUND 240 PM...MCEWENSVILLE...WATSONTOWN...MILTON...DELAWARE RUN AROUND 245 PM...WEST MILTON AROUND 250 PM AND TURBOTVILLE AROUND 255 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... I-80 BETWEEN MILE MARKERS 201 AND 215...I-180 BETWEEN MILE MARKERS 1 AND 9. THIS WILL ALSO IMPACT ROUTE 15. FORECASTER: DANGELO
The State College radar (KCCX), 98 km away, was scanning. The volume nearest the first event began at 18:59 UTC.
8 hail, 2 thunderstorm wind. Local standard time, as filed.
A trained spotter reported penny-sized hail in Milton.
A trained spotter reported penny-sized hail in Scotland.
Public reported nickel-sized hail in Shippensburg.
Public reported penny-sized hail in Delta.
Law Enforcement reported multiple trees down in Loganville.
Law Enforcement reported multiple trees down in Stewartstown. One tree fell onto and damaged a 2 story house, while another tree fell onto Route 83 at mile marker 6, blocking the roadway. There were no injuries.
Public reported penny-sized hail 3 miles southeast of Brogue.
Public reported nickel to quarter sized hail in Lancaster.
Public reported quarter-sized hail in Akron.
A trained spotter measured quarter-sized hail in Ephrata.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23669, 23670, 23671, 23672, 23677, 23679, 23673, 23674, 23675, 23676.